Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Tinnitus


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 02/6/2000]
Question: Can either lipitor, and or zyrtec cause a drug side affect that
pertains to tinnutis(ringing sound in the ear)? This just atarted
about a week ago, with congestion in the ear,2 days later the
congestion was gone, then the ringing sound showed up for a couple
of days, it was gone for a day, & has come back again for 4 days,
with no let up, so I was wondering if these 2 drugs together,could
cause this side afffect. I stopped the zyrtec the noise didn't go away,
I then stopped the lipitor for a day & the sound went away. Have to stay on lipitor
until my next bloodtest, so I can't really stop the drug just yet o see if the sound
will go away permanently. Just wondering if there is any drug
interactions orside affects pertaining to this.
Thanks

Answer: Not a usual problem, but easy to check by stopping the medications for a week. If you restart the lipitor and it restarts and stops on discontinuation-probably the lipitor.

[posted 11/9/1999]
Question: Am taking Adalat 30 mg as I had the least amount of side effects
using it (coughing and wheezing). However, since then, I
have been having a problem with roaring in my ears. I went
to an ENT and he said I had a salt imbalance in my inner ear,
and prescribed low sodium diet and triamterene accutely.
That seemed to help, yet it came back after I stopped the drug.
My primary care physician allowed me to take the triamterene
again alongside the Adalat, however the problem of roaring in
the ears has come back again even while on the medication.
I must admit my diet has not been totally strict, though I
don't salt things, and my wife is careful when cooking, normal
salt occurences come up in foods.

What do you make of this?

Mark Wiley

Answer: You are describing tinnitus and there is usually no particular cause or treatment. A very frustrating problem. Occasionally, patients will hear flow noises in the carotid artery but, this is usually a beating or swishing sound. Not related to the Adalat and will probably be permanent.

[posted 11/9/1999]
Question: I have tinnitis and had heard of no cure, but recently I heard of a drug on the radio that sounded like "Lipoflanoid" (not sure of the spelling). Can you shine some light on this drug?
Thanks

Answer: Never heard of it, currently no treatment for tinnitus-watch for being ripped off.

Tinnitus Solutions [posted 10/16/98]
Question: Is there a solution to the tinnitis problem?

Answer: Not currently for most patients.

Tinnitus
Question: I have been prescribed Pamelor and Xanax for the treatment of Tinnitus. What kind of precautions should I take using this treatment? Is there any adverse interaction between these two drugs?

Answer: I doubt that either will work. On the other hand, there are really no effective treatments, so give it a try. There is little interaction between these two, except for somnolence. You should avoid alcohol or other drugs and not operate moving machinery or drive for long periods of time.

Tinnitus
Question: I have had tinnitus for almost five years. I first got it when I was 18 after listening to some (not very loud) music. I went to the doctor in a panic as I was unable to sleep or concentrate. I was given some tablets that did not help. Over the last five years I have gotten used to the constant noise in my ears, but at times it still bothers me. I know it is quite unusual for young people to get tinnitus, and wondered if there is a cure. I have heard that diet and alternative remedies have worked in some cases.

Answer: Tinnitus is one of the most frustrating and irritating problems in medicine. This is mainly because we have little idea about the causes, treatment, etc. I donít know of one good treatment for tinnitus and there seems to be very little on the horizon.

Tinnitus
Question: I was diagnosed with Tinnitus several years ago. Recently, the noise level has increased from being tolerable to very intolerable. I am an American Retired living on the island of Cyprus with no help locally. The noise level is a steady hissing noise. By pressing my hand on the lower jaw and pressing upwards, pressing the right and left side of the jaw and pressing hard on the forehead the noise level increases as though I were turning a knob on a volume control up and down. I am age 65 and have been in good health until now. Do you have any suggestions as to whom I may contact for some advice on a remedy. I am taking no medication of any kind and am otherwise healthy.

Answer: Tinnitus is one of the more frustrating diagnosis to try and treat. That is because only a few things are correctable. Usually, the person continues to have tinnitus without any treatment or diagnosis available. First, get your hearing checked. If it is basically OK and especially relatively symmetrical, the odds of a tumor, etc., are small. Second, check B12 levels (or start l mg a day as replacement) and get a thyroid check. I suspect you can find a lab which will do a profile (about twenty tests of renal, liver and etc. check). If these are normal there probably won't be much anyone can do for your problem.

Tinnitus
Question: I am 30 years old and have been taking 20 mg of Prozac for 6 months for mild depression and anxiety. I have been experiencing ringing in both ears at night after I lay down to go to sleep. Is this a danger sign or something that just happens? Also, I do not take aspirin (which sometimes causes a ringing sound in your ears). I have TMJ and my jaws and ears "ache" (unlike an actual ear ache). Do any of these symptoms have anything in common?

Answer: Tinnitus is not a common symptom with Prozac. The only way to ascertain whether you are affected is to stop the drug for 4 or 5 days (after checking with your doctor). Tinnitus is occasionally caused by bruxism and TMJ syndrome, however we usually never find the cause and have few good treatments. In any case, your hearing needs to be assessed to rule out an acoustic neuroma and your ENT can assess you for TMJ at the same time.

Symptoms
Question: Ringing in ear. Live in dry desert climate. Vacationing in Europe sympton disappeared. Upon return condition worse than ever. Suggestions for cause and treatment?

Answer: Tinnitus is one of the most difficult problerns to treat. A complete hearing evaluation and ENT evaluation is necessary, but these are generally non-productive. The nerve to the hearing apparatus is the highest charged nerve in the body and consequently very prone to damage. It is interesting that your tinnitus disappears during certain climatic conditions. I really have no idea why this should be, but does make one believe that you might be one of the few with a correctable problem.

Relafen
Question: I am taking an anti-inflammatory Relafen I have developed ringing in the ears do you know what causes this?

Answer: It seems to effect the electrical potential of the ear which is the highest nerve potential in the body. However, no one seems perfectly clear.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.